MAUDE Adverse Event Report: BIOMERIEUX, INC. VITEK® 2 AST-GN69 TEST KIT

BIOMERIEUX, INC. VITEK® 2 AST-GN69 TEST KIT
Catalog Number 413400
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 10/17/2018
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states reported false resistant carbapenem results for four (4) strains from patient urine samples, in association with the vitek® 2 ast-gn69 test kit (lot 5890803203).On (b)(6) 2018, the customer started obtaining resistant results for multiple drugs on the ast-gn69 card for multiple patients.Upon repeat testing with kirby-bauer, the results were susceptible.The customer reported that this resistance pattern continued for days with lot 5890803203.Another lot was then used on (b)(6) 2018 without issue.Patient strains impacted: f71157 - escherichia coli; s54418 - klebsiella pneumoniae ssp pneumoniae; s56450 - escherichia coli; s56172 - proteus mirabilis.The customer reported that ast-gn69 lot 5890803203 originally passed qc on (b)(6) 2018, but weekly qc on (b)(6) 2018 failed several drugs.The customer stated they did not report the incorrect vitek results, as they repeated vitek with kirby bauer and reported the consistent results.The customer stated there was no known impact to patient treatment.There is no indication or report from the hospital or treating physician to biomérieux that the discrepant result led to any adverse event related to the patient's state of health.A biomérieux internal investigation will be initiated.
 
Additional Manufacturer Narrative
The investigation was initiated in response to customer complaints reporting falsely elevated mics for carbapenem drugs on particular lots of gram negative antimicrobial susceptibility (ast-gn) test cards.Examination of retained stock and product returned from customer sites showed that some card pouches within the implicated lots had top seals that could be pulled open with minimal effort.The weak top seals allowed the card to be exposed to moisture/humidity during storage leading to deterioration of drugs in the card wells and falsely elevated mics.Carbapenems are among the most moisture-sensitive drugs, so they will be the first drugs impacted when pouch integrity is breached.The investigation determined that impacted cards were pouched on the same equipment, poucher 1.Extensive reviews of manufacturing records, retained card stock, and customer complaint data isolated the issue to lots manufactured from 10aug2018 to 29aug2018.Since it is typical for more than one poucher to be used for packaging a card lot, cards pouched on other pouchers are not impacted by this issue.For cards pouched using poucher 1, the incidence of the ineffective top seal issue varies.This investigation identified potential sources of variation in the pouch sealing process that contributed to the occurrence of ineffective top seals.Actions were created related to the pouchers to achieve a more consistent sealing process.Actions were also taken to add inspections for the pouch top seal during production.Further actions will be implemented to add seal inspections that will detect the type of weak top seals identified in this investigation in the final lot release qc.A field safety corrective action (fsca 4215) was issued 11jan2019 and sent to customers who received any of the card lots manufactured using poucher 1 during the implicated timeframe.The communication included instructions for locating the poucher number on the card pouch and for inspecting the pouch top seal to identify pouches with ineffective seals.

Brand Name
VITEK® 2 AST-GN69 TEST KIT
Common Device Name
VITEK® 2 AST-GN69 TEST KIT
Manufacturer (Section D)
BIOMERIEUX, INC.
595 anglum road
hazelwood MO 63042
MDR Report Key8090329
Report Number1950204-2018-00536
Device Sequence Number13879583
Product Code LON
UDI-Device Identifier03573026398460
UDI-Public03573026398460
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K152075
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/07/2020
Device Catalogue Number413400
Device Lot Number5890803203
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2018
Supplement Date Received by Manufacturer01/11/2019
Initial Report FDA Received Date11/20/2018
Supplement Report FDA Received Date02/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
4215
Patient Sequence Number1